Kentucky, 2020Flooding in Kentucky, March 20 to 31, 2020
March 20 to 31, 2020 · NWS PAH · 4 events in 4 counties and zones
Numerous rain events led to renewed flooding of the Ohio River in March. Minor to moderate flooding occurred along large parts of the Kentucky side of the river.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous rain events led to renewed flooding of the Ohio River in March. Minor to moderate flooding occurred along large parts of the Kentucky side of the river. Monthly rainfall was 2 to 4 inches above normal for most of the area. Wet soil conditions contributed to runoff occurring fairly quickly with heavy rain. The flooding continued into April.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 20, 2:24 PM CST, 6 hours 36 minutes earlier.
Area forecast discussion, Mar 20, 2:24 PM CST, 6 hours 36 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
324 PM CDT Fri Mar 20 2020
.SHORT TERM...(Tonight through Sunday night)
Issued at 325 PM CDT Fri Mar 20 2020
The main concern in the short term is the potential for near
freezing temperatures tonight and Saturday night, followed by our
next chance of light rain on Sunday. Forecast confidence is higher
than average with good synoptic scale model agreement.
After a balmy start to the day, falling temperatures and brisk
north winds have followed the passage of a cold front. Cloudy
skies will persist through a good deal of the night. However,
models in are in good agreement that clearing should work its way
north to south late tonight and early Saturday morning. This
should allow temperatures to fall into the upper 20s to lower 30s
across all but southeast Missouri and southern sections of western
Kentucky. As a result, some patchy frost is possible in locations
that clear late tonight. Where clouds hang on and temperatures
remain in the middle to upper 30s, frost should not be an issue.
Saturday and Saturday night will be dry as Canadian high pressure
migrates east from the Upper Midwest across the Great Lakes and
into southeast Canada. Even with what should be a good deal of
sunshine on Saturday, highs are only forecast to reach the upper
40s to lower 50s, with lows Saturday night in the lower to middle
30s.
Mid level energy approaching from the Plains will provide enough
lift for a chance of light rain on Sunday, lingering into Sunday
night. This should have no impact on area rivers as precipitation
amounts are forecast to be no more than one to two tenths of an
inch. With the clouds and rain, highs on Sunday will be limited to
the middle 40s to lower 50s, with lows Sunday night in the upper
30s to lower 40s.
.LONG TERM...(Monday through Friday)
Issued at 325 PM CDT Fri Mar 20 2020
Surface high pressure over the southern Great Lakes will give us dry
conditions Monday into Monday evening. Models show a surface low
moving through Missouri on Tuesday, reaching the eastern Great Lakes
by 12z Wednesday. The associated cold front will move through the
middle Mississippi and lower Ohio valleys Tuesday night. Along and
ahead of the front, showers can be expected, along with some
thunderstorms possible Tuesday afternoon into Tuesday night. Showers
will spread across much of our area late Monday night, with
widespread showers Tuesday into Tuesday evening, ending from west to
east late Tuesday night. Dry conditions will return for Wednesday.
For Wednesday night through Friday, confidence decreases with models
going back and forth with the potential for showers along an
approaching cold front. For now we kept pops in the slight to
chance categories for showers, and we will continue to fine tune
with subsequent model runs.
We will see a significant warm up Monday through Thursday, with
readings going from near to a little above seasonal Monday to 10 to
15 degrees above normal Wednesday night and Thursday. A cool down
is expected for Friday based on the expected passage of the cold
front.
&&
.AVIATION...
Issued at 325 PM CDT Fri Mar 20 2020
In the wake of a cold frontal passage, MVFR ceilings should
continue to spread across the region this afternoon on brisk
north winds. A decrease in sky cover is anticipated north to
south late tonight and early Saturday morning, bringing a return
to VFR conditions through Saturday with 5 to 10 knot northerly
winds.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...RJP
LONG TERM...RST
AVIATION...RJP
Hazardous weather outlook, Mar 20, 2:55 AM CST, 18 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
355 AM CDT Fri Mar 20 2020
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
355 AM CDT Fri Mar 20 2020
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
Refer to the latest river flood warnings and statements for
updates on our continued river flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Isolated thunderstorms are possible across the Quad State region
Tuesday and Tuesday night.
River flooding is expected to continue. Refer to the latest river
flood warnings and statements for details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Local storm report, Mar 20, 3:34 PM CST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
434 PM CDT FRI MAR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM TORNADO 2 WSW DAHLGREN 38.18N 88.72W
03/19/2020 JEFFERSON IL NWS STORM SURVEY
THE TORNADO BEGAN IN EXTREME EASTERN
JEFFERSON COUNTY AND MOVED ACROSS THE
NORTHWEST SIDE OF DAHLGREN IN HAMILTON
COUNTY. SEVERAL HOMES SUSTAINED ROOFING OR
SOFFIT DAMAGE. ONE HOME HAD ABOUT A QUARTER
OF ITS ROOF REMOVED AND TOSSED ABOUT 50
YARDS. A FEW BARNS LOST PANELS OF ROOFING
MATERIAL OR SUSTAINED STRUCTURAL DAMAGE. TWO
TRAVEL TRAILERS WERE OVERTURNED. DOZENS OF
MATURE TREES WERE SNAPPED OR UPROOTED ALONG
THE DAMAGE PATH.
&&
DWSLocal storm report, Mar 20, 3:37 PM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
437 PM CDT FRI MAR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM TORNADO SUNFIELD 38.07N 89.24W
03/19/2020 PERRY IL NWS STORM SURVEY
AT LEAST A DOZEN HOMES DAMAGED, INCLUDING
FOUR WITH MAJOR STRUCTURAL DAMAGE, INCLUDING
NUMEROUS BLOWN OUT WINDOWS AND ROOF DAMAGE.
ONE HOME HAD PART OF ITS ROOF DECKING
REMOVED, AND ANOTHER HAD ITS ATTACHED GARAGE
BLOWN APART FROM THE HOUSE. AT LEAST FIVE
CAMPER TRAILERS WERE BLOWN OVER, WITH ONE
LOFTED OVER 200 YARDS ACROSS A FIELD.
SEVERAL OUTBUILDINGS AND GARAGES WERE PARTLY
OR COMPLETELY LEVELED. DOZENS OF TREES WERE
SNAPPED OR UPROOTED, AND SEVERAL POWER LINES
WERE EITHER BLOWN DOWN OR BROUGHT DOWN BY
FALLEN TREES.
&&
DWSLocal storm report, Mar 20, 4:41 PM CST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
541 PM CDT FRI MAR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 PM FLASH FLOOD 3 NW SEDGEWICKVILLE 37.55N 89.95W
03/19/2020 BOLLINGER MO LAW ENFORCEMENT
FLOODING AT EE HIGHWAY NEAR COUNTY ROAD 238.
0140 AM TSTM WND DMG LONE OAK 37.03N 88.67W
03/20/2020 MCCRACKEN KY PUBLIC
MPING REPORT: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF. TIME ESTIMATED BY RADAR.
1255 AM TSTM WND DMG WICKLIFFE 36.97N 89.08W
03/20/2020 BALLARD KY PUBLIC
LATE REPORT. 55 TO 60 MPH WIND GUSTS AND
SEVERAL REPORTS OF TREES AND LIMBS DOWN
AROUND THE WICKLIFFE AREA. TIME ESTIMATED BY
RADAR.
0353 PM TSTM WND DMG 1 NE DU QUOIN 38.01N 89.23W
03/19/2020 PERRY IL PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF.
0344 PM TORNADO SUNFIELD 38.07N 89.24W
03/19/2020 PERRY IL NWS STORM SURVEY
AT LEAST A DOZEN HOMES DAMAGED, INCLUDING
FOUR WITH MAJOR STRUCTURAL DAMAGE, INCLUDING
NUMEROUS BLOWN OUT WINDOWS AND ROOF DAMAGE.
ONE HOME HAD PART OF ITS ROOF DECKING
REMOVED, AND ANOTHER HAD ITS ATTACHED GARAGE
BLOWN APART FROM THE HOUSE. AT LEAST FIVE
CAMPER TRAILERS WERE BLOWN OVER, WITH ONE
LOFTED OVER 200 YARDS ACROSS A FIELD.
SEVERAL OUTBUILDINGS AND GARAGES WERE PARTLY
OR COMPLETELY LEVELED. DOZENS OF TREES WERE
SNAPPED OR UPROOTED, AND SEVERAL POWER LINES
WERE EITHER BLOWN DOWN OR BROUGHT DOWN BY
FALLEN TREES.
0344 PM TORNADO SUNFIELD 38.07N 89.24W
03/19/2020 PERRY IL NWS STORM SURVEY
AT LEAST A DOZEN HOMES DAMAGED, INCLUDING
FOUR WITH MAJOR STRUCTURAL DAMAGE, INCLUDING
NUMEROUS BLOWN OUT WINDOWS AND ROOF DAMAGE.
ONE HOME HAD PART OF ITS ROOF DECKING
REMOVED, AND ANOTHER HAD ITS ATTACHED GARAGE
BLOWN APART FROM THE HOUSE. AT LEAST FIVE
CAMPER TRAILERS WERE BLOWN OVER, WITH ONE
LOFTED OVER 200 YARDS ACROSS A FIELD.
SEVERAL OUTBUILDINGS AND GARAGES WERE PARTLY
OR COMPLETELY LEVELED. DOZENS OF TREES WERE
SNAPPED OR UPROOTED, AND SEVERAL POWER LINES
WERE EITHER BLOWN DOWN OR BROUGHT DOWN BY
FALLEN TREES.
0343 PM TSTM WND DMG 2 N SAINT JOHNS 38.06N 89.24W
03/19/2020 PERRY IL EMERGENCY MNGR
MULTIPLE POWER LINES AND TREES DOWN.
STRUCTURAL DAMAGE TO A GARAGE. POSSIBLE
TORNADO. TIME ESTIMATED.
0437 PM FLASH FLOOD 3 ESE WOODLAWN 38.31N 88.99W
03/19/2020 JEFFERSON IL PUBLIC
HIGHWAY 15 FLOODED BETWEEN WOODLAWN AND
MOUNT VERNON. RELAYED VIA TWITTER.
0432 PM FLASH FLOOD 3 E MOUNT VERNON 38.32N 88.85W
03/19/2020 JEFFERSON IL EMERGENCY MNGR
CASEY FORK CREEK BEGINNING TO COME OUT OF
ITS BANKS. MINOR STREET FLOODING ALSO
REPORTED IN MOUNT VERNON.
0423 PM TORNADO 2 WSW DAHLGREN 38.18N 88.72W
03/19/2020 JEFFERSON IL NWS STORM SURVEY
THE TORNADO BEGAN IN EXTREME EASTERN
JEFFERSON COUNTY AND MOVED ACROSS THE
NORTHWEST SIDE OF DAHLGREN IN HAMILTON
COUNTY. SEVERAL HOMES SUSTAINED ROOFING OR
SOFFIT DAMAGE. ONE HOME HAD ABOUT A QUARTER
OF ITS ROOF REMOVED AND TOSSED ABOUT 50
YARDS. A FEW BARNS LOST PANELS OF ROOFING
MATERIAL OR SUSTAINED STRUCTURAL DAMAGE. TWO
TRAVEL TRAILERS WERE OVERTURNED. DOZENS OF
MATURE TREES WERE SNAPPED OR UPROOTED ALONG
THE DAMAGE PATH.
0423 PM TORNADO 2 WSW DAHLGREN 38.18N 88.72W
03/19/2020 JEFFERSON IL NWS STORM SURVEY
THE TORNADO BEGAN IN EXTREME EASTERN
JEFFERSON COUNTY AND MOVED ACROSS THE
NORTHWEST SIDE OF DAHLGREN IN HAMILTON
COUNTY. SEVERAL HOMES SUSTAINED ROOFING OR
SOFFIT DAMAGE. ONE HOME HAD ABOUT A QUARTER
OF ITS ROOF REMOVED AND TOSSED ABOUT 50
YARDS. A FEW BARNS LOST PANELS OF ROOFING
MATERIAL OR SUSTAINED STRUCTURAL DAMAGE. TWO
TRAVEL TRAILERS WERE OVERTURNED. DOZENS OF
MATURE TREES WERE SNAPPED OR UPROOTED ALONG
THE DAMAGE PATH.
0409 PM TSTM WND DMG 1 SW INA 38.16N 88.91W
03/19/2020 JEFFERSON IL LAW ENFORCEMENT
LARGE IDOT SIGN BLOWN DOWN.
0425 PM TSTM WND DMG DAHLGREN 38.20N 88.70W
03/19/2020 HAMILTON IL LAW ENFORCEMENT
TREE AND POLE POLE BLOWN DOWN IN DALHGREN.
TIME ESTIMATED.
0425 PM TSTM WND DMG DAHLGREN 38.20N 88.68W
03/19/2020 HAMILTON IL PUBLIC
2 HOMES WITH ROOF DECKING REMOVED, 2 BARNS
DAMAGED, AND NUMEROUS TREES AND POWER LINES
DOWN.
0541 PM FLASH FLOOD WEST SALEM 38.53N 88.01W
03/19/2020 EDWARDS IL PUBLIC
SIX INCHES OF WATER FLOWING OVER WEST
LANCASTER ROAD.
0535 PM FLASH FLOOD 2 ENE WEST SALEM 38.53N 87.98W
03/19/2020 EDWARDS IL PUBLIC
ESTIMATED HALF A FOOT DEEP WATER FLOWING
ACROSS EAST LANCASTER ROAD.
&&Flood, McCracken
- When
- March 20, 9:00 PM CST to March 31, 11:59 PM CST
- Where
- McCracken County, 2.4 mi NNE of Grahamville to 3.57 mi ESE of Rowlandtown
- Cause
- Heavy Rain
- Property damage
- $4,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.132, -88.764
Moderate flooding occurred on the Ohio River. At the river gage at Paducah, the river crested at 44.91 feet on the 31st. Flood stage is 39 feet. Riverside parks and campgrounds were inundated. Extensive flooding of low-lying woods and fields occurred. Some rural county roads were closed. Very few if any structures were affected. The flooding continued into April.
Flood, Ballard
- When
- March 20, 9:00 PM CST to March 31, 11:59 PM CST
- Where
- Ballard County, 3.63 mi W of Oscar to 3.7 mi NNW of Oscar
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.132, -89.096
Moderate flooding occurred on the Ohio River. There was considerable flooding of low-lying areas near the river, including a wildlife refuge and lots of farmland. Most main roads remained open, though some lightly travelled county roads were closed.
Flood, Union
- When
- March 21, 10:00 PM CST to March 31, 11:59 PM CST
- Where
- Union County, Uniontown to 3.67 mi WNW of Uniontown
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.770, -87.930
Minor flooding occurred on the Ohio River. Low-lying woods and fields were inundated, along with some lightly travelled county roads.
Flood, Livingston
- When
- March 23, 9:00 PM CST to March 31, 11:59 PM CST
- Where
- Livingston County, 1.32 mi NW of Smithland to 1.7 mi NNW of Bayou
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.144, -88.416
Minor flooding occurred on the Ohio River, affecting mainly bottomland woods and fields. However, a few lesser travelled rural roads were affected.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Indiana, March 20, 20206 deaths · $110,000 · 1 in hail · 6 events
- Flash Flood and Flood in Ohio, March 20, 20202 deaths · $150,000 · 50 kt wind · 4 events
- Flooding and Damaging Winds in Pennsylvania, March 20, 2020$100,000 · 50 kt wind · 6 events
- Damaging Winds in New York, March 20, 2020$57,000 · 60 kt wind · 14 events
- Flooding in Ohio, March 20 to 22, 2020$30,000 · 2 events
- Damaging Wind in Pennsylvania, March 20, 2020$30,000 · 61 kt wind · 1 event
- Damaging Winds in New York, March 20, 2020$25,000 · 50 kt wind · 3 events
- Damaging Wind and High Wind in New York, March 20, 2020$15,000 · 59 kt wind · 11 events
- Dense Fog in Maryland, March 20, 20208 events
- Flash Flooding and Damaging Wind in Indiana, March 20, 2020$12,000 · 3 events
- Hail in Texas, March 20, 20201.75 in hail · 6 events
- High Surf in Hawaii, March 20 to 22, 20206 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876672, 876673, 876670, 876671.